Flood, Camden
- When
- December 24, 10:14 AM EST to 4:30 PM EST
- Where
- Camden forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.804, -74.960 (the zone’s center; the record gives no point)
A slow moving cold front with weak waves of low pressure riding along it produced heavy rain during the first half of the day on the 24th. In addition to the poor drainage flooding, flooding occurred along the Cooper River.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A slow moving cold front with weak waves of low pressure riding along it produced heavy rain during the first half of the day on the 24th. In addition to the poor drainage flooding, flooding occurred along the Cooper River. The Cooper River at Haddonfield was above its 2.8 foot flood stage from 1014 a.m. EST through 430 p.m. EST on the 24th. It crested at 2.93 feet at 1215 p.m. EST. Storm totals included 2.82 inches in Pennsauken and 2.01 inches in Somerdale. The frontal system responsible for the heavy rain moved from the central Ohio Valley during the afternoon of the 23rd to central Pennsylvania during the morning of the 24th to just east of the New Jersey coast during the early evening of the 24th. The heavy rain preceded and accompanied the cold frontal passage. December 2003 was unseasonably wet as was all of 2003. On a statewide average, 2003 was the fifth wettest year on record in New Jersey with a preliminary average of 57.45 inches, 10.26 inches wetter than normal. In New Jersey yearly precipitation totals included 43.13 inches in Trenton (Mercer County) and 48.36 inches at the Atlantic City International Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 24, 5:15 AM EST, 4 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 515 AM EST WED DEC 24 2003 ITS AMAZING HOW FAST RAIN CAN DEVELOP ON THE WARM CONVEYOR BELT IN SITUATIONS LIKE THESE. ABOUT SIX HOURS AGO, RAIN WAS ABOUT AS FAR NORTH AS VIRGINIA. CURRENTLY, THE RADAR MOSAIC IS PAINTING GREEN UP TO GLENNS FALLS, NY. ITS NO SURPRISE THE MODELS WERE SLOW WITH THE ONSET OF THIS PRECIPITATION. A TYPICAL BIAS. THE 00Z ETA/GFS QPF FIELDS WERE QUITE CONSISTENT WITH THE 12Z RUNS. PLAN VIEW AND NUMERICAL GUIDANCE CONTINUE TO PROVIDE THE REGION WITH 1-1.5 INCHES OF LIQUID. THE 00Z ETA HEAVY PRECIPITATION AXIS WAS A HAIR TO THE WEST OF THE GFS. THIS FOLLOWED THE 12Z OUTPUT. ISENTROPIC ASCENT ANALYSIS EASILY DEPICTED THESES MINOR DIFFERENCES. EVEN WITH SMALL DIFFERENCES, IT APPEARS THE HEAVIEST RAINS WILL FALL THIS MORNING THROUGH ABOUT MIDDAY. DUE TO THE CONSISTENCY OF THE ETA COUPLED WITH EARLIER RADAR TRENDS, WE EXTENDED THE FFA TO COVER OUR NORTHWESTERN ZONES AS WELL AS CECIL COUNTY IN MARYLAND. AGREE WITH DAY 1 CONVECTIVE DISCUSSION THAT BEST CHANCES OF THUNDER RESIDE OVER THE ATLANTIC. AFTER INTERROGATING BUFKIT OUTPUT THIS MORNING, WE DECIDED TO LEAVE THE MENTION OF THUNDER OUT OF THE FORECAST. LAPSE RATES WERE WEAK AND ELEVATED CAPE VALUES WERE MINIMAL. WILL NEED TO MONITOR STRENGTH OF ANY CONVECTION THOUGH, AS BUFKIT WIND PROFILES SHOW ABOUT 60 KT WORTH OF WIND AT ABOUT 4K FEET THIS MORNING. WITH PROFILES NEVER GOING ADIABATIC, WE FEEL A WIDESPREAD WIND EVENT WILL NOT TAKE PLACE. IF ANY STRONG OR DAMAGING WINDS OCCUR TODAY, EVENTS WILL BE ISOLATED IN NATURE. THE PRECIP WILL SHUT OFF LATER TODAY MOST EVERYWHERE. LOW LEVEL THICKNESSES SUGGEST SOME NORTHWESTERN ZONES COULD SEE SOME SNOW FLAKES ON THE TAIL END OF TODAYS EVENT. IF MODELS ARE CORRECT WE ARE DRY SLOTTED TONIGHT. SOUTHERN ZONES SHOULD SEE A GOOD AMOUNT OF CLEARING. FOR TOMORROW THE UPPER COLD POOL DRIFTS OVER THE NORTHERN PORTION OF THE REGION. THIS COMBINED WITH A WEAK S/W COULD SPARK A FEW FLURRIES OR SPRINKLES WHERE TEMPERATURES WARM THE MOST. MEDIUM RANGE MODELS CONTINUE TO SUGGEST THE REGION WILL HAVE A DRYING OUT PERIOD THROUGH AT LEAST EARLY NEXT WEEK. THIS IS A GOOD THING SINCE WERE PROBABLY GOING TO EXPERIENCE MORE HYDRO PROBLEMS TODAY. A SMALL CRAFT ADVISORY REMAINS UP ON ALL AREA WATERS. .PRELIMINARY POINT TEMPS/POPS... MPO 49 30 34 21 / 100 30 30 20 ABE 52 35 38 25 / 100 30 20 20 RDG 52 34 38 24 / 100 30 20 20 PHL 54 38 41 29 / 100 30 20 20 12N 50 32 36 22 / 100 30 30 20 SMQ 52 36 41 25 / 100 30 20 20 TTN 54 36 43 26 / 100 30 20 20 MIV 55 37 43 28 / 100 30 10 20 N55 56 38 44 32 / 100 30 10 20 ACY 55 37 44 27 / 100 30 10 20 ILG 54 38 41 27 / 100 30 20 20 DOV 56 38 43 28 / 100 20 10 10 GED 58 38 43 28 / 100 10 10 10 .PHI WATCHES/WARNINGS/ADVISORIES... PA...FLD WATCH TDY FOR PAZ054-055-060>062-067>071. NJ...FLD WATCH TDY FOR NJZ001-007>010-012-015-017>019. DE...FLD WATCH TDY FOR DEZ001. MD...FLD WATCH TDY FOR MDZ008. MARINE/OCEAN...SCA. MARINE/DEL BAY...SCA. KRUZDLO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 429 AM EST WED DEC 24 2003 DEZ002>004-MDZ012-015-019-020-NJZ013-014-016-020>027-241700- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ-CAROLINE MD- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-INLAND SUSSEX DE-KENT MD- KENT DE-OCEAN NJ-QUEEN ANNES MD-SALEM NJ-SOUTHEASTERN BURLINGTON NJ- TALBOT MD-WESTERN MONMOUTH NJ- 429 AM EST WED DEC 24 2003 ...AREAS OF HEAVY RAIN WERE AFFECTING THE REGION THIS MORNING... RAIN WAS WIDESPREAD EARLY THIS MORNING FROM THE DELMARVA PENINSULA NORTHWARD THROUGH NEW JERSEY AND EASTERN PENNSYLVANIA. SOME OF THE RAIN WAS HEAVY...AND WILL CAUSE PONDING OF WATER ON ROADS AND IN POOR-DRAINAGE AREAS FOR THE MORNING COMMUTE. MOTORISTS WILL NEED TO ALLOW FOR EXTRA TIME TO REACH THEIR DESTINATIONS. SO FAR EARLY THIS MORNING...THE HEAVIEST RAIN...BETWEEN ONE HALF AND THREE-QUARTERS OF AN INCH...HAS BEEN NOTED OVER MUCH OF THE LEHIGH VALLEY OF PENNSYLVANIA, NORTHWARD INTO THE SOUTHERN POCONOS...AS WELL AS OVER MUCH OF DELAWARE AND WEST INTO CAROLINE COUNTY MARYLAND. THIS AREA OF HEAVY RAIN IS EXPECTED TO SHIFT EAST TODAY. A FLOOD WATCH IS IN EFFECT TODAY FOR A LARGE PORTION OF OUR AREA...AND COVERS EASTERN PENNSYLVANIA, MUCH OF SOUTHWESTERN CENTRAL AND NORTHWESTERN NEW JERSEY, AS WELL AS NORTHERN DELAWARE AND EXTREME NORTHEASTERN MARYLAND. CONDITIONS ARE SUCH THAT MINOR FLOODING IS POSSIBLE ON AREA STREAMS AND CREEKS. SOME OF THE LARGER RIVERS WILL ALSO SEE RISES LATER TODAY TONIGHT AND INTO FRIDAY. STAY TUNED FOR LATER FORECASTS AND STATEMENTS BROADCAST OVER THE NOAA WEATHER RADIO AND DISPLAYED ON OUR WEB SITE AT WWW.WEATHER.GOV/ER/PHI IN SMALL LETTERS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 938 AM EST WED DEC 24 2003 DEZ001-NJZ016>019-PAZ069>071-242100- BUCKS PA-CAMDEN NJ-DELAWARE PA-GLOUCESTER NJ-NEW CASTLE DE- NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-SALEM NJ- 938 AM EST WED DEC 24 2003 ...MINOR TIDAL FLOODING IS EXPECTED ALONG THE DELAWARE RIVER AROUND HIGH TIDE THIS AFTERNOON... THE COMBINATION OF RUNOFF FROM THIS MORNINGS HEAVY RAINS AND TIDES AROUND A FOOT ABOVE NORMAL WILL CAUSE MINOR FLOODING ALONG PORTIONS OF THE TIDAL DELAWARE RIVER THIS AFTERNOON. HIGH TIDE ALONG THE DELAWARE OCCURS EARLY THIS AFTERNOON WITH THE HIGH TIDE IN PHILADELPHIA AROUND 214 PM. LOW LYING ROADWAYS ALONG THE DELAWARE RIVER AND ITS TRIBUTARIES COULD SEE SOME FLOODING AND SOME LOCAL CLOSURES OR DETOURS ARE POSSIBLE. RNS
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327548.